Strong Wind, Floyd
- When
- February 22, 3:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Rome News Tribune reported that strong post-cold frontal winds gusting from 40 to 45 mph blew a 40-foot section of roof off the top of a downtown Rome furniture store. In addition, two trees were blown down, one on Dalton Road and another on Horseleg Creek Road.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The Rome News Tribune reported that strong post-cold frontal winds gusting from 40 to 45 mph blew a 40-foot section of roof off the top of a downtown Rome furniture store. In addition, two trees were blown down, one on Dalton Road and another on Horseleg Creek Road. Winds in the 30 to 35 mph range, associated with this same cold front, also caused damage further south later in the afternoon. An off duty National Weather Service employee reported that a large 50 foot tall or greater pine tree was broken in two by strong winds. The tree landed on and caused damage to a fence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 4:50 AM EST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 AM EST SAT FEB 22 2003 ...UPDATED TO INCLUDE AVIATION DISCUSSION... COMPLEX LOW PRESSURE SYSTEM MOVING NORTHEAST FROM LOUISIANA WITH BROAD AREA OF SHOWERS/THUNDERSTORMS AHEAD OF IT. AS LOW TRACKS NORTHEAST...WARM FRONT OVER SOUTH GEORGIA EXPECTED TO LIFT NORTHWARD REACHING NORTHCENTRAL GEORGIA BY 12Z THIS MORNING...WITH ASSOCIATED COLD FRONT MOVING INTO WESTERN ALABAMA. COLD FRONT THEN CONTINUES TO MOVE EAST...REACHING A BLAIRSVILLE TO LAWRENCEVILLE TO AMERICUS LINE BY EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH EXTREME NORTH THIS MORNING...WHERE WE HAVE ALREADY SEEN THE HEAVIEST RAIN. ISOLATED SEVERE STORMS ALSO POSSIBLE AS STORM SYSTEM MOVES THROUGH. LOOK FOR MAIN BAND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS MORNING THROUGH EARLY AFTERNOON...AHEAD OF THE FRONT...BUT MODELS SIMILAR WITH SOME WRAP-AROUND POSSIBLY AFFECTING NORTH SECTIONS LATE THIS AFTERNOON INTO THIS EVENING. CURRENT FORECAST APPEARS TO HAVE A GOOD HANDLE ON SITUATION WITH A CHANCE OF SHOWERS INTO THE EVENING. DRIER AIR BEGINS TO ADVECT INTO THE STATE LATE SATURDAY NIGHT AND WILL END ALL PRECIP BY SUNDAY MORNING. WEAKER SYSTEM APPROACHES STATE LATE SUNDAY/SUNDAY NIGHT...BUT MODELS SIMILAR WITH KEEPING BULK OF DEEPER MOISTURE NORTH OF GEORGIA. WILL CONTINUE CHANCE FOR PRECIP EXTREME NORTH BUT WILL BACK OFF TO SLIGHT CHANCE FOR NORTHCENTRAL SECTIONS. STRONG HIGH PRESSURE BEGINS TO BUILD INTO THE COUNTY WARNING AREA MONDAY WITH DRY FORECAST INTO TUESDAY. NEXT SYSTEM MOVES EAST FROM TEXAS WEDNESDAY WITH CHANCE OF RAIN (MAINLY NORTH) LATE WEDNESDAY INTO THURSDAY. PRELIMINARY POINT TEMPS/POPS... KATL 66 39 57 43 / 100 10 10 20 KAHN 66 39 59 40 / 100 10 10 20 KGVL 64 39 57 38 / 100 20 10 20 KRMG 65 39 57 41 / 100 20 10 30 KCSG 70 43 64 43 / 100 10 10 10 KMCN 71 43 64 42 / 100 10 10 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH FAR NORTH THIS MORNING. AVIATION DISCUSSION... THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. LOW CEILINGS POTENTIALLY HIGHLY VARIABLE. WINDS VEERING TO THE S AND THEN SW THIS AFTERNOON. VSBYS LOW IN THE HEAVY THUNDERSTORMS. ONCE CONVECTION MOVES BY CONDITIONS IMPROVING TO 3000 TO 4000 FT CEILINGS WITH VSBYS P6SM. BDL
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1115 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN EXTREME NORTHWEST GEORGIA... .SYNOPSIS... AN STRONG LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS CENTRAL TENNESSEE...DRAGGING A COLD FRONT ACROSS GEORGIA THIS AFTERNOON AND EVENING. WARM...MOIST AIR WILL POOL AHEAD OF THE FRONT. AFTER THE FRONT PASSES...BREEZY CONDITIONS WILL PREVAIL. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING IN NORTHWEST GEORGIA. THE PRIMARY HAZARD WILL BE LIGHTNING...LARGE HAIL AND WIND GUSTS TO 70 MPH. ALTHOUGH SIGNIFICANT WIDESPREAD RAIN IS NOT ANTICIPATED...ANY LOCAL AREAS OF HEAVY RAIN FALLING ON THE ALREADY RAIN-SOAKED SOIL COULD PRODUCE LOCALIZED FLOODING. THE THUNDERSTORMS WILL MOST LIKELY OCCUR BETWEEN 4 PM AND 9 PM AND SHOULD REMAIN NORTH OF A LINE FROM DAHLONEGA TO CARTERSVILLE. .DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS PASSED THROUGH CENTRAL GEORGIA THIS MORNING. THE AIRMASS BEHIND THE LINE HAS STABILIZED SOMEWHAT...BUT NOT ENOUGH TO RULE OUT ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON IN NORTHWEST GEORGIA. COLD AIR ALOFT ASSOCIATED WITH THE APPROACHING LOW PRESSURE SYSTEM...AND RESIDUAL INSTABILITY AHEAD OF THE FRONT...WILL YIELD CAPES APPROACHING 1000 IN NORTHWEST GEORGIA. THE MARGINAL INSTABILITY AND STRONG WINDS ALOFT MAY BE SUFFICIENT TO PRODUCE STORMS WITH LARGE HAIL AND DAMAGING WINDS. ANY STORMS THAT FORM WILL MOVE QUICKLY EASTWARD INTO MORE STABLE AIR OVER NORTHEAST GEORGIA. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL THROUGHOUT NORTHWEST GEORGIA SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC. LPR
GAZ025-027-034>040-045>051-055>065-067>077-079>100-102>115-120>136- 142>151-155>163-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1020 AM EST SAT FEB 22 2003 TORNADO WATCH NUMBER 18 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... JACKSON...MADISON...GWINNETT...BARROW...CLARKE...OGLETHORPE... WILKES...OCONEE...DE KALB...WALTON...MORGAN...ROCKDALE...GREENE... NEWTON...TALIAFERRO...CLAYTON...HENRY...JASPER...PUTNAM...HANCOCK... BUTTS...SPALDING...MERIWETHER...LAMAR...MONROE...PIKE...BALDWIN... JONES...WILKINSON...UPSON...BIBB...TWIGGS...TALBOT...CRAWFORD... TAYLOR...PEACH...HOUSTON...MUSCOGEE...BLECKLEY...MARION... CHATTAHOOCHEE...MACON...SCHLEY...PULASKI...DOOLY...STEWART... WEBSTER...SUMTER...WILCOX AND CRISP... TORNADO WATCH NUMBER 18 REMAINS IN EFFECT UNTIL NOON EST FOR THE FOLLOWING COUNTIES... WARREN...GLASCOCK...JEFFERSON...WASHINGTON...EMANUEL...JOHNSON... LAURENS...TREUTLEN...DODGE...MONTGOMERY...TOOMBS...WHEELER... TELFAIR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1021 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 AM SMITHS MILL GA WIND DAMAGE
02/22/03 TROUP TRAILER PARK DAMAGE NEAR
THE INTERSECTION OF OLD
CHIPLEY ROAD AND HAMILTON
ROAD. 25-30 TRAILERS
DAMAGED. NUMEROUS TREES
DOWN. REPORTED BY TROUP
COUNTY 911.
0715 AM COVINGTON GA WIND DAMAGE
02/22/03 NEWTON NUMEROUS TREES DOWN NEAR
THE INTERSECTION OF
HIGHWAY 142 EAST AND
HIGHWAY 278. REPORTED BY
NEWTON COUNTY 911.
0720 AM OLA GA WIND DAMAGE
02/22/03 HENRY NUMEROUS TREES DOWN NEAR
THE INTERSECTION OF
HIGHWAY 81 AND KEYS FERRY
STREET. REPORTED BY HENRY
COUNTY 911.
0735 AM MONROE GA WIND DAMAGE
02/22/03 WALTON SEVERAL TREES DOWN.
REPORTED BY WALTON COUNTY
911.
0745 AM MADISON GA 0.75 INCH HAIL
02/22/03 MORGAN REPORTED BY MORGAN COUNTY
911.
0745 AM MADISON GA WIND DAMAGE
02/22/03 MORGAN SEVERAL TREES DOWN.
REPORTED BY MORGAN COUNTY
911.
0745 AM CUSSETA GA WIND DAMAGE
02/22/03 CHATTAHOOCHEE SEVERAL TREES DOWN.
REPORTED BY CHATTAHOOCHEE
COUNTY 911.
0800 AM BETHLEHEM GA WIND DAMAGE
02/22/03 BARROW POWER LINES DOWN ON
BRISCO MILL ROAD.
REPORTED BY BARROW COUNTY
911.
0800 AM MONTICELLO GA WIND DAMAGE
02/22/03 JASPER SEVERAL TREES DOWN.
REPORTED BY JASPER
SHERIFFS OFFICE.
0800 AM BUENA VISTA GA WIND DAMAGE
02/22/03 MARION SEVERAL TREES DOWN.
REPORTED BY MARION COUNTY
911.
0815 AM AMERICUS GA WIND DAMAGE
02/22/03 SUMTER SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
SUMTER COUNTY 911.
0850 AM WARNER ROBINS GA WIND DAMAGE
02/22/03 HOUSTON SEVERAL TREES DOWN.
REPORTED BY HOUSTON
COUNTY 911.
0851 AM WASHINGTON GA 0.75 INCH HAIL
02/22/03 WILKES REPORTED BY WILKES COUNTY
911.
0900 AM JEFFERSONVILLE GA WIND DAMAGE
02/22/03 TWIGGS SEVERAL TREES DOWN.
REPORTED BY TWIGGS COUNTY
911.
0900 AM WARNER ROBINS GA WIND DAMAGE
02/22/03 HOUSTON UNCONFIRMED REPORT OF A
TORNADO BY GEORGIA EMA.
0927 AM SPARTA GA WIND DAMAGE
02/22/03 HANCOCK SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
HANCOCK COUNTY 911.
0930 AM IRWINTON GA WIND DAMAGE
02/22/03 WILKINSON SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
WILKINSON COUNTY 911.
0940 AM DUBLIN GA WIND DAMAGE
02/22/03 LAURENS SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
LAURENS COUNTY EMA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1041 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 AM SMITHS MILL GA WIND DAMAGE
02/22/03 TROUP TRAILER PARK DAMAGE NEAR
THE INTERSECTION OF OLD
CHIPLEY ROAD AND HAMILTON
ROAD. 25-30 TRAILERS
DAMAGED. NUMEROUS TREES
DOWN. REPORTED BY TROUP
COUNTY 911.
0715 AM COVINGTON GA WIND DAMAGE
02/22/03 NEWTON NUMEROUS TREES DOWN NEAR
THE INTERSECTION OF
HIGHWAY 142 EAST AND
HIGHWAY 278. REPORTED BY
NEWTON COUNTY 911.
0720 AM OLA GA WIND DAMAGE
02/22/03 HENRY NUMEROUS TREES DOWN NEAR
THE INTERSECTION OF
HIGHWAY 81 AND KEYS FERRY
STREET. REPORTED BY HENRY
COUNTY 911.
0735 AM MONROE GA WIND DAMAGE
02/22/03 WALTON SEVERAL TREES DOWN.
REPORTED BY WALTON COUNTY
911.
0745 AM MADISON GA 0.75 INCH HAIL
02/22/03 MORGAN REPORTED BY MORGAN COUNTY
911.
0745 AM MADISON GA WIND DAMAGE
02/22/03 MORGAN SEVERAL TREES DOWN.
REPORTED BY MORGAN COUNTY
911.
0745 AM CUSSETA GA WIND DAMAGE
02/22/03 CHATTAHOOCHEE SEVERAL TREES DOWN.
REPORTED BY CHATTAHOOCHEE
COUNTY 911.
0800 AM BETHLEHEM GA WIND DAMAGE
02/22/03 BARROW POWER LINES DOWN ON
BRISCO MILL ROAD.
REPORTED BY BARROW COUNTY
911.
0800 AM MONTICELLO GA WIND DAMAGE
02/22/03 JASPER SEVERAL TREES DOWN.
REPORTED BY JASPER
SHERIFFS OFFICE.
0800 AM BUENA VISTA GA WIND DAMAGE
02/22/03 MARION SEVERAL TREES DOWN.
REPORTED BY MARION COUNTY
911.
0815 AM AMERICUS GA WIND DAMAGE
02/22/03 SUMTER SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
SUMTER COUNTY 911.
0850 AM WARNER ROBINS GA WIND DAMAGE
02/22/03 HOUSTON SEVERAL TREES DOWN.
REPORTED BY HOUSTON
COUNTY 911.
0851 AM WASHINGTON GA 0.75 INCH HAIL
02/22/03 WILKES REPORTED BY WILKES COUNTY
911.
0900 AM JEFFERSONVILLE GA WIND DAMAGE
02/22/03 TWIGGS SEVERAL TREES DOWN.
REPORTED BY TWIGGS COUNTY
911.
0900 AM WARNER ROBINS GA WIND DAMAGE
02/22/03 HOUSTON UNCONFIRMED REPORT OF A
TORNADO BY GEORGIA EMA.
0927 AM SPARTA GA WIND DAMAGE
02/22/03 HANCOCK SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
HANCOCK COUNTY 911.
0930 AM IRWINTON GA WIND DAMAGE
02/22/03 WILKINSON SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
WILKINSON COUNTY 911.
0940 AM DUBLIN GA WIND DAMAGE
02/22/03 LAURENS SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
LAURENS COUNTY EMA.
0945 AM WARRENTON GA WIND DAMAGE
02/22/03 WARREN SEVERAL TREES DOWN.
REPORTED BY WARREN COUNTY
911.
1000 AM LOUISVILLE GA WIND DAMAGE
02/22/03 JEFFERSON POWER LINES DOWN.
REPORTED BY JEFFERSON
COUNTY 911.
1000 AM WRIGHTSVILLE GA WIND DAMAGE
02/22/03 JOHNSON SEVERAL TREES DOWN.
REPORTED BY JOHNSON
COUNTY 911.
1015 AM SANDERSVILLE GA WIND DAMAGE
02/22/03 WASHINGTON SEVERAL TREES DOWN.
REPORTED BY WASHINGTON
COUNTY 911.GAZ113-221715- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1123 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN TOOMBS COUNTY... THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS APPROACHING TOOMBS COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1215 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. NOEL
GAZ001-221900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 130 PM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN SMALL AREA OF THUNDERSTORMS OVER NORTHWEST DADE...COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN...AND PEA SIZE HAIL. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 230 PM EST. A TORNADO WATCH IS IN EFFECT UNTIL 5 PM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. NOEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM REYNOLDS GA WIND DAMAGE
02/22/03 TAYLOR TWO TREES DOWNED
0805 AM 2S STEPHENS GA WIND DAMAGE
02/22/03 OGLETHORPE SEVERAL POWER LINES DOWN
0920 AM COCHRAN GA WIND DAMAGE
02/22/03 BLECKLEY NUMEROUS TREES AND
POWERLINES DOWN.
0955 AM CADLEY GA WIND DAMAGE
02/22/03 WARREN SEVERAL TREES DOWNED
1000 AM HADDEN GA WIND DAMAGE
02/22/03 GLASCOCK SEVERAL TREES AND POWER
LINES DOWN...AND SEVERAL
CARS DAMAGED IN NORTH END
OF COUNTY.
1100 AM ALSTON GA WIND DAMAGE
02/22/03 MONTGOMERY NUMEROUS TREES AND
POWERLINES DOWN IN ALSTON
AND UVALDA. ONE HOUSE
DAMAGED BY WIND.The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341208, 5341207.